Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 15, NWS Nashville, TN

May 15, 2010Warren County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 15, 2010, 3:39 PM CDT for Warren County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2010, 3:39 PM CDT (20:39 UTC)
Expired
May 15, 2010, 5:45 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WGUS54 KOHX 152039
FFWOHX
TNC177-152245-
/O.NEW.KOHX.FF.W.0015.100515T2039Z-100515T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
339 PM CDT SAT MAY 15 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WARREN COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF MCMINNVILLE...

* UNTIL 545 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR ESTIMATES
  2 INCHES OF RAIN HAS FALLEN OVER THE AREA IN THE PAST HOUR.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3561 8580 3579 8577 3566 8557 3554 8567
      3554 8569

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 15, 9:21 AM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, May 15, 9:21 AM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
921 AM CDT SAT MAY 15 2010

.UPDATE...
24 HRS COMPARISONS OF THE 12Z SOUNDING DATA SUGGESTS THAT
CONDITIONS ARE NOT AS UNSTABLE NOW AS THEY WERE 24 HRS AGO. LAPS
DATA SHOWS A MARKED DIFFERENCE IN SFC CAPES. NEVERTHELESS...STILL
LOOKING AT THE POTENTIAL DEVELOPMENT OF SVR WX BUT IT SHOULD BE
MORE OF AN AFTERNOON EVENT AND NOT START AS EARLY AS IT DID
YESTERDAY.

AS FOR RAINFALL AMOUNTS...WE ARE STILL LOOKING AT A SIMILAR
SITUATION COMPARED TO YESTERDAYS AMOUNTS....GENERALLY ONE HALF TO
1 INCH TOTALS WITH LOCALIZED AMOUNTS OF AROUND 2 INCHES ARE
EXPECTED.

FOR NOW...NO CHANGES TO THE FCST OR GRIDS. A FEW ISOL
SHOWERS ARE ONGOING ACROSS THE AREA BUT VERY LITTLE LIGHTNING AS
OF YET.

MAY ISSUE ANOTHER CONVECTIVE DRIVEN FLASH FLOOD WATCH WHEN
CONDITIONS SET UP LATER THIS AFTERNOON. THE BIG FLOOD RISK WILL BE
FOR THE LOCALIZED AREAS THAT RECEIVED THE MOST RAINFALL YESTERDAY.
THEY ARE PRONE TO FLOODING PROBLEMS IF THEY RECEIVE THE LOCALLY
HIGHER AMOUNTS AGAIN TODAY.

&&

.PREV DISCUSSION... /ISSUED 617 AM CDT SAT MAY 15 2010/

UPDATE...FOR 12Z AVIATION FORECAST

AVIATION...STATIONARY FRONT, NEAR A MEM-BNA-JKL LINE, WILL LIFT
NORTHWARD TODAY AS A WARM FRONT. SURFACE FLOW WILL BE LIGHT AND
NORTHEASTERLY NORTH OF THE FRONT, LIGHT SOUTHERLY TO THE SOUTH.
FLOW IN THE SFC-300MB LAYER WILL BE SOUTH TO SOUTHWESTERLY...LIGHT
NEAR THE SURFACE, RANGING TO 20-30KTS AT HIGHER ALTITUDES.
ATMOSPHERE WILL BE CONDUCTIVE FOR THUNDERSTORM DEVELOPMENT THROUGH
THE PERIOD, ESPECIALLY THIS AFTERNOON AND EVENING DURING TIME OF
MAX HEATING. A FEW STORMS MAY BECOME SEVERE, WITH HEAVY DOWNPOURS,
GUSTY WINDS AND HAIL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 15, 5:16 AM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
516 AM CDT SAT MAY 15 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
516 AM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT...WHICH STRETCHED ACROSS THE MID STATE EARLY TODAY
...WILL MOVE NORTHWARD AS A WARM FRONT DURING THE AFTERNOON. THIS
WILL LEAVE MIDDLE TENNESSEE IN A WARM AND UNSTABLE AIR MASS...WITH
THE LIKELIHOOD FOR MORE THUNDERSTORMS...ESPECIALLY IN THE
AFTERNOON. THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...AND
A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
LOCALIZED FLOODING MAY DEVELOP WHERE RAINFALL IS HEAVIEST...
ESPECIALLY IF IT FALLS WHERE THE HEAVY RAINS FELL ON FRIDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE MID STATE
SUNDAY...WITH SCATTERED THUNDERSTORMS DEVELOPING...ESPECIALLY
DURING THE AFTERNOON. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS
WHICH COULD...ONCE AGAIN...LEAD TO LOCALIZED FLOOD PROBLEMS. A
COLD FRONT WILL SWEEP INTO THE MID STATE SUNDAY NIGHT AND BRING
EVEN MORE THUNDERSTORMS. LOCALIZED FLOOD PROBLEMS MAY...ONCE AGAIN...
DEVELOP. HOWEVER...THE RAINFALL IS FORECAST TO FINALLY TAPER OFF
FROM THE WEST ON MONDAY AS THE COLD FRONT PUSHES EAST.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, May 15, 12:16 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1216 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     4 S FRANKLIN            35.87N 86.84W
05/14/2010                   WILLIAMSON         TN   NWS EMPLOYEE

            TREES SNAPPED IN HALF.

&&

21
Special weather statement, May 15, 12:57 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1257 PM CDT SAT MAY 15 2010

TNZ057>060-151845-
HICKMAN-LEWIS-MAURY-WILLIAMSON-
1257 PM CDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS...MAURY AND
WILLIAMSON COUNTIES...

AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOHENWALD...MOVING NORTHEAST AT 25 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

JLM
Local storm report, May 15, 2:17 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND GST     5 N COLUMBIA            35.69N 87.05W
05/15/2010  E58 MPH          MAURY              TN   PUBLIC

            58 MPH WIND GUST REPORTED JUST NORTH OF COLUMBIA.

&&

JLM
Local storm report, May 15, 3:10 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
310 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             ERIN                    36.32N 87.70W
05/15/2010  E0.75 INCH       HOUSTON            TN   LAW ENFORCEMENT

&&

21
Local storm report, May 15, 3:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
337 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 E MCMINNVILLE         35.69N 85.72W
05/15/2010  E1.00 INCH       WARREN             TN   LAW ENFORCEMENT

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:43 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White32 min
May 15, 12:52 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford23 min
May 15, 1:19 PM CDTTornado WarningOHXBedford, Rutherford26 min
May 15, 1:25 PM CDTSevere Thunderstorm WarningOHXGiles, Hickman, Lawrence, Lewis, Maury, Williamson35 min
May 15, 2:00 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White30 min
May 15, 2:03 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys27 min
May 15, 2:07 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Williamson23 min
May 15, 2:36 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys24 min
May 15, 2:47 PM CDTFlash Flood WatchOHXBenton, Cheatham, Clay, Davidson, Dickson, Fentress and 22 more28 hr
May 15, 2:52 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart23 min
May 15, 3:21 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren, White24 min
May 15, 3:43 PM CDTFlash Flood WarningOHXFentress, Overton, Pickett2 hr
May 15, 3:46 PM CDTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White29 min
May 15, 5:00 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith12 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.